You know heartburn – the discomfort it causes in your chest. Often, the discomfort of reflux radiates up to your neck or throat. You may experience shortness of breath or nausea.
But sometimes there aren’t any obvious symptoms. Maybe you have a mild cough, hoarseness, or on again/off again discomfort after eating. These symptoms may come and go without your associating them with reflux.
Your dentist might see things otherwise. For the acid that comes up from your stomach can destroy the enamel on your teeth. If you have enamel loss that’s unexplained by other possible contributing factors, reflux – a/k/a GERD – may be the culprit.
A diagnosis of GERD means your stomach contents, which are acidic in nature, are leaving the stomach and moving up to the esophagus, throat, or larynx. These areas don’t have the same type of lining as the stomach, so the acid burns and injures the tissue.
It can – and does – travel beyond the throat, into the mouth. The corrosive nature of this acid erodes the protective enamel on your teeth, so may result in chronic decay issues that require treatment.
Most people diagnosed with GERD are prescribed a pill known as a proton pump inhibitor (PPI). PPIs do control the symptoms effectively. But turning off the symptoms doesn’t fix what’s not working.
Like any health problem, GERD is your body talking to you. It’s telling you that something is wrong.
Many people stay on PPIs for years to control their symptoms. But symptom relief comes at a cost. Studies have identified multiple problems with these medications, including:
- Malabsorption of vitamins and minerals (particularly iron, calcium, magnesium, Vitamin B12).
- Metabolic effects on bone density.
- Alterations of pharmacokinetics/pharmacodynamics.
- Related drug interactions (particularly Methotrexate).
- Higher Infection risk for Clostridium difficile (C.diff), community-acquired pneumonia (CAP), traveler’s diarrhea, small intestinal bacterial overgrowth, and spontaneous bacterial peritonitis.
- Increased risk of cardiovascular, renal and neurological disease and death from these diseases.
Strengthen Your Digestive System
If you’re one of the 20% of Americans on a proton pump inhibitor and wonder what else you can do to optimize your digestion and get back to normal function, here are some things to consider*:
- Don’t go cold turkey with your proton pump inhibitor. This can increase acid production fast. Ask your doctor if an H2-receptor antagonist might help you wean off your PPI.
- Go low carb. Research suggests it may reduce symptoms of GERD.
- Eat more traditional foods. Foods like bone broth, sauerkraut, and fermented dairy products, along with high quality, grass-fed/finished sources of meat, may improve overall digestion.
- Get moving. Any physical activity, can stimulate the natural movement of the intestines, which creates wavelike movements that keep your digestion moving in the right direction.
- Drink liquids – especially water, but also fermented liquids such as kefir or Kombucha.
- Talk with your doctor or nutritionist about using supplements. Magnesium may assist your motility. L-glutamine may ease an irritated esophageal lining. Probiotics may increase beneficial bacterial strains.
- Avoid known food triggers. The most common of these include fried foods, caffeine, carbonated beverages, spicy foods, citrus, and other acidic foods.
- Avoid large meals. Overstuffing may mean spillover of stomach acids.
- Avoid eating near bedtime. Leave at least three hours between your last meal and lying down.
- Consider diet changes. Health is the goal, but weight loss may help. Obesity and poor dietary choices support GERD. Good places to look for helpful suggestions include the Weston A Price Foundation and the Nourishing Traditions Cookbook. The Low FODMAPS Diet may be helpful in illuminating problematic foods and eliminating them.
If you’re willing to actually address what causes the symptoms of GERD, you just might be able to change the course of a wrong-way digestive track. And yeah, it’s easier to take a pill, but the side effects?
Well, those are harder to swallow.
* As ever, you should talk with your physician first, before making any medication, dietary, or other changes that may affect your health.
Image by Jo Christian Oterhals, via Flickr